Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 27, NWS Nashville, TN

August 30, 2020Overton County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 30, 2020, 9:38 PM CDT for Overton County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2020, 9:38 PM CDT (02:38 UTC)
Expired
Aug 31, 2020, 12:45 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Overton County, TN

The radar

The Nashville radar (KOHX), 113 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 10:13 PM CDTFLASH FLOOD4 Ssw Livingston, TNHOME ALMOST UNDERWATER ALONG THE RIVER BY RICKMAN ROAD AND SOUTHWOOD.
Aug 30, 10:24 PM CDTFLASH FLOOD1 Ssw Livingston, TNADDITIONAL REPORTS OF FLASH FLOODING INCLUDING: W MAIN ST / BRADFORD HICKS ON-RAMP, 512 W MAIN ST, VILLA DRIVE/MINNOW POND ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

729 
WGUS54 KOHX 310238
FFWOHX
TNC133-310545-
/O.NEW.KOHX.FF.W.0027.200831T0238Z-200831T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
938 PM CDT Sun Aug 30 2020

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Overton County in middle Tennessee...

* Until 1245 AM CDT.

* At 938 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Livingston, Hickman and Standing Stone State Park.

Several streets have been flooded in and around the city of 
Livingston.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3650 8539 3652 8526 3643 8514 3641 8513
      3641 8512 3639 8512 3622 8523 3622 8537
      3632 8548 3636 8550 3649 8545 3650 8540
      3649 8540 3649 8538

FLASH FLOOD...RADAR INDICATED

$$

JB Wright

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 7:40 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 30, 7:40 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
740 PM CDT Sun Aug 30 2020

.DISCUSSION...

Removed late this afternoon zone grouping from zone forecast
product. Showers and scattered thunderstorms have shifted
east of I-40 Cooridor. These will continue moving eastward
and eventually out of mid state region in next hour or so.
Weather pattern surface and aloft conducive to rounds of
scattered to numerous showers and isolated to scattered
thunderstorms thru the night. Tweaked hourly temperature,
dewpoint, and wind speed/direction grids. Current temperature
trends in line with forecasted lows. Remainder of forecast
continues to be on track.

&&

.AVIATION...
00Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...Several admendments possible thru 31/24Z.
VFR conditions should prevail thru 31/12Z. VFR conditions
expected BNA/MQY thru 31/24Z. MVFR ceilings CKV 31/12Z-31/127Z
and CSV 31/07Z-31/16Z per best chance of vcnty tstm development.
Formation confidence per develop at/movement over terminals not
high enough to mention. Expecting shwr chances CSV either
VCSH/VFR light prevailing thru 31/24Z. As shwrs/sct tstms
continue moving E after 31/00Z, may get in vcnty/CSV terminal,
but confidence not high enough initially to mention prevailing
or even TEMPO group. If development occurs, will admendments
address. Some variability light sfc winds expected thru 31/14Z
with a swly orientation developing 31/14Z-31/24Z.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......JB Wright
AVIATION........JB Wright
Hazardous weather outlook, Aug 30, 5:05 AM CDT, 16 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
505 AM CDT Sun Aug 30 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-311015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
505 AM CDT Sun Aug 30 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Clusters of showers and thunderstorms will move across Middle
Tennessee today, and especially tonight. Some thunderstorms will be
strong with heavy downpours and gusty winds. A couple of the storms
could briefly reach severe levels with damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread severe weather is not expected, but a few storms could be
strong each day Monday through Friday. The strongest storms are
expected in the afternoon and evening hours with locally heavy
downpours and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter should relay any information about observed severe weather or
flooding to the NWS while following all local, state, and CDC
guidelines.

13

In the hours before

Special weather statement, Aug 30, 6:50 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Nashville TN
650 PM CDT Sun Aug 30 2020

TNZ008-009-029-310030-
Trousdale TN-Sumner TN-Macon TN-
650 PM CDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUMNER...MACON AND
NORTHWESTERN TROUSDALE COUNTIES UNTIL 730 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm over
Westmoreland, or 10 miles north of Hartsville, moving east at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Lafayette and Westmoreland.

LAT...LON 3662 8588 3645 8587 3642 8629 3660 8633
      3664 8614
TIME...MOT...LOC 2349Z 260DEG 30KT 3653 8622

21
Special weather statement, Aug 30, 6:57 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
657 PM CDT Sun Aug 30 2020

TNZ063-077-078-310030-
Cannon TN-Coffee TN-Warren TN-
657 PM CDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WARREN...CENTRAL
COFFEE AND SOUTH CENTRAL CANNON COUNTIES UNTIL 730 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manchester, moving northeast at 30 mph.

Pea size hail, winds in excess of 40 mph, brief heavy rainfall, and
frequent cloud to ground lightning strikes will be possible with
this storm.

Locations impacted include...
Manchester, Morrison, Viola and Summitville.

This includes Interstate 24 between mile markers 101 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead
to minor localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3548 8625 3558 8623 3573 8596 3553 8579
      3551 8583 3552 8586 3553 8587 3552 8588
      3550 8588 3540 8612
TIME...MOT...LOC 2355Z 239DEG 26KT 3555 8608

JB Wright
Special weather statement, Aug 30, 7:07 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Nashville TN
707 PM CDT Sun Aug 30 2020

TNZ008-009-028>030-310045-
Wilson TN-Trousdale TN-Sumner TN-Macon TN-Smith TN-
707 PM CDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SMITH...SOUTHEASTERN
SUMNER...NORTHEASTERN WILSON...SOUTHERN MACON AND TROUSDALE COUNTIES
UNTIL 745 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Hartsville, moving east at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Gallatin, Lafayette, Hartsville, Dixon Springs, Pleasant Shade,
Bledsoe Creek State Park and Dickerson Chapel Recreation Area.

LAT...LON 3630 8584 3629 8585 3628 8584 3626 8638
      3644 8641 3657 8591
TIME...MOT...LOC 0006Z 260DEG 30KT 3637 8630

21
Special weather statement, Aug 30, 7:33 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Nashville TN
733 PM CDT Sun Aug 30 2020

TNZ028>030-310115-
Wilson TN-Trousdale TN-Smith TN-
733 PM CDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...NORTHEASTERN
WILSON AND SOUTHERN TROUSDALE COUNTIES UNTIL 815 PM CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hartsville, moving east at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Carthage, Hartsville, South Carthage, Pleasant Shade, Dickerson
Chapel Recreation Area and Dixon Springs.

LAT...LON 3624 8622 3637 8625 3641 8592 3622 8592
TIME...MOT...LOC 0033Z 262DEG 19KT 3629 8618

21
Special weather statement, Aug 30, 8:24 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
824 PM CDT Sun Aug 30 2020

TNZ033-310200-
Overton TN-
824 PM CDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OVERTON COUNTY UNTIL
900 PM CDT...

At 824 PM CDT, Doppler radar was tracking a strong thunderstorm near
Livingston, moving northeast at 20 mph.

Pea size hail, winds in excess of 30 mph, frequent cloud to ground
lightning strikes, and brief heavy rainfall will be possible with
this storm.

Locations impacted include...
Standing Stone State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead
to localized minor flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3652 8531 3645 8524 3637 8546 3639 8550
      3640 8550 3645 8548
TIME...MOT...LOC 0123Z 228DEG 16KT 3641 8541

JB Wright
Local storm report, Aug 30, 9:32 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
932 PM CDT SUN AUG 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     FLASH FLOOD      LIVINGSTON              36.39N  85.32W
08/30/2020                   OVERTON            TN   EMERGENCY MNGR

            REPORT OF FLOODED ROADWAYS. RICKMAN RD AT SOUTH WOOD
            RD, OAK STREET, EAST MAIN/WINDLE STREET, 1660'S ROSE
            DRIVE, HENSON STREET

&&

EVENT NUMBER OHX2000514

CMA

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:07 PM CDTSpecial Weather StatementOHXMacon, Trousdale38 min
Aug 30, 7:33 PM CDTSpecial Weather StatementOHXSmith42 min
Aug 30, 7:41 PM CDTAreal Flood AdvisoryOHXSumner, Trousdale3 hr
Aug 30, 8:24 PM CDTSpecial Weather StatementOHXOverton36 min
Aug 30, 9:09 PM CDTAreal Flood AdvisoryOHXClay, DeKalb, Fentress, Jackson, Overton, Putnam and 1 more3 hr
Aug 30, 10:51 PM CDTFlash Flood WarningOHXJackson, Putnam, Smith3 hr
Aug 31, 4:06 PM CDTSpecial Weather StatementOHXStewart39 min
Aug 31, 4:19 PM CDTSevere Thunderstorm WarningOHXStewart26 min
Aug 31, 4:46 PM CDTSpecial Weather StatementOHXMontgomery44 min
Aug 31, 5:44 PM CDTSpecial Weather StatementOHXWilliamson46 min

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.